Florida, 2023Wildfire in Florida, March 12 to 16, 2023
March 12 to 16, 2023 · NWS MFL · 1 event in 1 county or zone
Very dry conditions across South Florida, especially interior sections, allowed a wildfire to burn in inland Broward County for several days. The fire quickly spread and lingered due to a lack of rain and gusty winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very dry conditions across South Florida, especially interior sections, allowed a wildfire to burn in inland Broward County for several days. The fire quickly spread and lingered due to a lack of rain and gusty winds. Smoke from the fire produced very low to no visibility in the area periodically over the course of the fire's lifespan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 12, 6:50 PM EST, 28 minutes earlier.
Area forecast discussion, Mar 12, 6:50 PM EST, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
750 PM EDT Sun Mar 12 2023
...New UPDATE/AVIATION...
.UPDATE...
Issued at 750 PM EDT Sun Mar 12 2023
High pressure will continue to move eastward into the Atlantic
waters from the Florida Peninsula tonight allowing for a cold
front over Northern Florida to move southward and through South
Florida on Monday night. Ahead of the front, the winds will be
south to southwest tonight into Monday bringing in moisture to
South Florida.
This moisture will allow for some patchy fog to develop over the
northern interior areas late tonight into early Monday morning.
There is also a wildfire that is currently burning over the
northern interior areas of Broward County. With the southwest wind
flow tonight, the smoke from the wildfire will drift east
northeast and could move into the NW areas of metro Broward
County. Therefore, Patchy fog has been added to the forecast for
the northern interior areas tonight along with patchy some for the
northern interior and NW metro areas of Broward County.
POPs for Tuesday has also been adjusted a little bit with the
highest POPs now over the Lake Okeechobee and Palm Beach County
regions tapping down to slight chance over the southern region of
South Florida. It still looks like the best change of seeing a few
strong storms will be over the northern areas of South Florida
Monday afternoon into Monday evening where the better dynamics
are located due to the 30-40 kt effective bulk shear.
Tides are running a little above normal this evening along both
coast and this will continue into Monday. This could lead to an
isolated coastal flooding along both coast during high tides.
Rest of the forecast looks good at this time and no other changes
are planned.
&&
.AVIATION...
Winds will remain southwest around 5 mph over the TAF sites
tonight. The weather should remain dry tonight over the TAF SITES
along with VFR conditions. There could be some fog over the
interior areas late tonight, but should remain away from the TAF
sites.
&&
.SHORT TERM...
(Rest of today through Monday)
Issued at 113 PM EDT Sun Mar 12 2023
Afternoon analysis shows surface low pressure over the SE states,
and weak high pressure in control locally. At the upper levels,
there is a longwave trough over the northern and central US. This
trough is expected to become negatively tilted over the next day as
it progresses eastward. Meanwhile, the surface low over the SE
states will move off the SE coast tonight and progress to the NE and
be off the Mid Atlantic coast by Monday evening. A cold front
associated with this system will drag across the state of FL during
the day on Monday crossing South Florida during the evening hours.
Warm southerly flow today ahead of the front has allowed temps to
easily make it into the low to middle 80s across the coastal metro
areas, and upper 80s over interior South FL. Cumulus clouds
dissipate after sunset this evening and we'll start mostly clear
with some clouds moving in late from the north well ahead of the
front. Overnight lows range from the lower 60s inland to around 70
near the coast.
W/SW flow on Monday ahead of the front will allow temps to quickly
heat up, especially across the east coast metro. The record high for
tomorrow is 91 at both MIA and FLL and will be within reach. The
record at PBI is 93 which will be tougher to approach. Winds will be
breezy ahead of the front, with gusts of 20-30 mph during the
afternoon into early evening. Scattered showers and thunderstorms
are expected to develop ahead of the front during the afternoon and
continue into the evening. Looking at forecast soundings and latest
hi-res guidance, severe parameters aren't very impressive, but if
ideal conditions can be realized it's possible that a few storms may
be borderline strong to severe, with hail and damaging winds the
main threats. High temps on Monday will range from the middle 80s
near the Gulf coast, to upper 80s and around 90 interior and East
coast metro.
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 309 PM EDT Sun Mar 12 2023
The cold front will arrive into South Florida Monday night into
Tuesday with enhanced lifting created by the front, which increases
precipitation chances for Monday night and Tuesday particularly in
the far southern portions of the region. The front will help
destabilize the atmosphere and lead to a chance for a few
thunderstorms as well through Tuesday. Winds will shift to a more
northerly direction as the front passes Monday night.
For Wednesday, a shortwave trough is expected to advect into Florida
from over the Gulf of Mexico and will help provide forcing for
ascent but surface high pressure over the eastern U.S. will inhibit
convective potential also. Therefore, while there will be enough
forcing created by the shortwave, the presence of the surface high
will likely prevent any shower or thunderstorm potential limited.
This is especially true with restricting the widespread nature of
convective activity. However, still expect some scattered showers to
develop through the day on Wednesday as the trough moves through on
Wednesday. After Wednesday and into the end of the week, synoptic-
scale ridging amplifies over the southeastern U.S. and would lead to
a return of warm and dry weather to end the week and begin next
weekend. The next potential front then may arrive later in the
weekend.
Temperature wise, a brief cool down occurs behind the frontal
passage for Wednesday and Thursday with highs only reaching the mid
to upper 70s. Coolest temperatures will be Thursday morning with low
60s near the east coast and low 50s in the interior. Temperatures
then rebound to end the week near 80 on Friday and mid 80s on
Saturday.
&&
.AVIATION...
(18Z TAFS)
Issued at 113 PM EDT Sun Mar 12 2023
Mainly VFR through the 18Z TAF period. Breezy S/SE winds this
afternoon with occasional gusts around 20 kts through early this
evening. Winds shift S/SW this evening and become light overnight.
SW winds pick up on Monday ahead of an approaching cold front with
gusts of 20-25 kts from late morning into the afternoon. SCT
showers expected late in the period. Have VCSH in at all locations
except TMB after 16Z Monday. Thunder is also possible but chances
are too low to pinpoint this far out so left mention out for this
issuance.
&&
.MARINE...
Issued at 309 PM EDT Sun Mar 12 2023
High pressure will be moving eastward into the Atlantic waters
tonight allowing for a cold front to move southward on Monday and
through South Florida Monday night. This will allow for the winds to
swing from a southwest direction tonight into Monday to a northerly
direction on Tuesday. Wind speeds will remain at 15 knots or less in
both the Atlantic and Gulf waters through Tuesday, except for the
Atlantic waters where the winds will be 15 to 20 knots on Monday.
Northerly swell of 1 to 4 feet in the Atlantic waters of South
Florida early this week along with the moderate to breezy winds will
allow for the Atlantic seas to be 3 to 5 feet except up to 7 feet on
Tuesday. Gulf seas below 2 feet through Monday night then increase
to 2 to 4 feet on Tuesday behind the passage of the cold front.
Therefore, an SCEC conditions will more likely be needed for Monday
into Monday night and possible SCA conditions on tuesday for the
Atlantic Waters of South Florida.
&&
.BEACHES...
Issued at 113 PM EDT Sun Mar 12 2023
There is a high risk for rip currents across the Atlantic coast
beaches today. The elevated risk of rip currents will continue
through at least the middle of the week.
&&
.FIRE WEATHER...
Issued at 309 PM EDT Sun Mar 12 2023
Dry air will be working into South Florida on Tuesday behind the
passage of a cold front. This will allow for the relative humidity
to fall down into the lower to mid 30s over the western interior
areas of South Florida on Tuesday. However, the 20 foot winds will
only be in the 5 to 10 knots range during this time frame.
Therefore, plan on not issuing any fire weather watches for Tuesday
over South Florida and will continue to monitor the latest short
range models.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 72 90 69 82 / 0 30 20 40
West Kendall 69 89 66 84 / 0 20 20 40
Opa-Locka 70 90 67 83 / 0 30 20 30
Homestead 69 87 66 83 / 0 20 20 40
Fort Lauderdale 71 89 68 80 / 0 40 30 30
N Ft Lauderdale 71 89 68 81 / 0 50 30 30
Pembroke Pines 71 90 67 83 / 0 30 20 30
West Palm Beach 69 90 66 78 / 0 60 30 10
Boca Raton 70 89 66 81 / 0 50 30 20
Naples 72 82 64 81 / 0 30 30 10
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday morning for FLZ168-172-173.
AM...None.
GM...None.
&&
SHORT TERM...CMF
LONG TERM....Redman
AVIATION...BNB
Hazardous weather outlook, Mar 12, 3:00 PM EST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
400 PM EDT Sun Mar 12 2023
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
132000-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
400 PM EDT Sun Mar 12 2023
...High Risk of Rip Currents for the Atlantic Coast Beaches...
This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.
.DAY ONE...This afternoon and tonight.
Rip Currents: There is a high risk for rip currents across all of
the Atlantic Coast beaches.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The elevated risk of rip currents will likely continue through the
middle of the week.
A cold front will cross South Florida late Monday. Scattered showers
and isolated thunderstorms will be possible as the front approaches
our area. A few storms may contain hail and strong winds, especially
around the lake region.
Cooler temperatures are expected mid week, with minimum apparent
temperatures falling into the upper 40s over interior portions of
South Florida.
Concerns for fire weather increase mid to late week as relative
humidities could drop below threshold criteria behind the frontal
passage.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 12, 7:16 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Miami FL
816 PM EDT Sun Mar 12 2023
FLZ067-071-130415-
Inland Palm Beach-Inland Broward-
Including the cities of Pahokee, South Bay, Belle Glade,
Wellington, Lion Country Safari, South County Regional Park,
Miccosukee Indian Reservation, and Markham Park
816 PM EDT Sun Mar 12 2023
...US 27 IS CLOSED BETWEEN I-75 AND MIAMI-DADE/BROWARD COUNTY
LINE DUE TO SMOKE ON THE ROADWAY...
US Highway 27 is closed from I-75 to Broward and Palm Beach
County line due to smoke from a wildfire in northern interior area
of Broward County. The smoke from the wildfire is covering the
roadway reducing the visibilities.
Baxter
Wildfire, Inland Broward County
- When
- March 12, 7:18 PM EST to March 16, 11:22 AM EST
- Where
- Inland Broward County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 26.152, -80.456 (the zone’s center; the record gives no point)
Reports of road closures, including a 40-mile stretch along Highway US-27, due to smoke from the Mile 31 Wildfire. The source of the fire is unknown. The total acreage of the fire was 13,500 acres.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Louisiana, March 12, 20233 deaths · 1 injured · 1 event
- Avalanche in Idaho, March 12, 20231 death · 1 event
- Hail and Damaging Winds in Mississippi, March 12, 2023$311,000 · 1 in hail · 24 events
- Hail and Damaging Wind in Arkansas, March 12, 2023$303,000 · 1.75 in hail · 2 events
- Hail in Mississippi, March 12, 2023$90,000 · 1.25 in hail · 4 events
- Winter Weather in South Dakota, March 12, 20231 injured · 4 events
- Damaging Winds in Georgia, March 12, 202350 kt wind · 7 events
- Winter Weather in Virginia, March 12 to 13, 20236 events
- Winter Weather in West Virginia, March 12 to 13, 20234 events
- Hail in Mississippi, March 12, 20231.75 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 12 to 13, 20234 events
- Winter Weather in Michigan, March 12 to 13, 20233 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086664.